Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Nashville, TN

April 8, 20204 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2020, 5:58 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 5:58 PM CDT (22:58 UTC)
Expired
Apr 8, 2020, 6:30 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TN, Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:06 PM CDTHAIL 14 Nnw Carthage, TN1 HAIL REPORT. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS54 KOHX 082258
SVROHX
TNC087-111-159-169-082330-
/O.NEW.KOHX.SV.W.0074.200408T2258Z-200408T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
558 PM CDT Wed Apr 8 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Smith County in Middle Tennessee...
  West central Jackson County in Middle Tennessee...
  Southeastern Macon County in Middle Tennessee...
  Central Trousdale County in Middle Tennessee...

* Until 630 PM CDT.

* At 558 PM CDT, a severe thunderstorm was located near Hartsville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carthage, Hartsville, South Carthage, Pleasant Shade and Dixon
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3632 8574 3621 8608 3637 8619 3653 8592
TIME...MOT...LOC 2258Z 240DEG 21KT 3633 8606 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
648 
WWUS54 KOHX 082307
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
607 PM CDT Wed Apr 8 2020

TNC087-111-159-169-082330-
/O.CON.KOHX.SV.W.0074.000000T0000Z-200408T2330Z/
Smith TN-Jackson TN-Macon TN-Trousdale TN-
607 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN SMITH...WEST CENTRAL JACKSON...SOUTHEASTERN MACON AND
EAST CENTRAL TROUSDALE COUNTIES...

At 607 PM CDT, a severe thunderstorm was located 7 miles northwest of
Carthage, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carthage, South Carthage, Pleasant Shade and Dixon Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3632 8574 3625 8601 3635 8610 3643 8609
      3653 8592
TIME...MOT...LOC 2307Z 240DEG 21KT 3636 8600 

HAIL...1.00IN
WIND...60MPH
 
$$

10
729 
WWUS54 KOHX 082327
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
627 PM CDT Wed Apr 8 2020

TNC087-111-159-169-082336-
/O.EXP.KOHX.SV.W.0074.000000T0000Z-200408T2330Z/
Smith TN-Jackson TN-Macon TN-Trousdale TN-
627 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH...WEST CENTRAL
JACKSON...SOUTHEASTERN MACON AND EAST CENTRAL TROUSDALE COUNTIES WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3632 8574 3625 8601 3635 8610 3643 8609
      3653 8592
TIME...MOT...LOC 2326Z 240DEG 21KT 3642 8588 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
320 PM CDT Wed Apr 8 2020

.DISCUSSION...

The focus of the forecast remains on the threat of severe weather
overnight tonight. The main threats continue to be damaging winds
and large hail, however an isolated tornado is possible. The best
timing for severe storms will be from 10PM to 4AM with the
potential for a few strong to severe isolated storms this
afternoon and evening. Current airmass is certainly unstable
enough to support a few isolated strong to severe storms this
afternoon, so expect storms in west TN to continue to move east,
but remain south of I-40. Shear and helicity will increase later
tonight as low level winds pick up. Forcing ahead of tonight's
cold front will provide the lift needed to organize a line of
storms and tap into the ample CAPE values we have in place right
now. In addition to CAPE between 1500 and 3000 j/kg we also have
steep mid level lapse rates in place throughout the evening, which
is the reason for our higher than normal large hail threat. If
you're staying up and watching for the storms to move into our
area, keep an eye out for the development of a line of storms over
southern Missouri and eastern Arkansas. This line will race to
the east and south ahead of the cold front. Expect storms in the
northwest counties between 10PM and 12AM, then in Nashville and
the northern Plateau between 11PM and 2AM, and on the southern
Plateau between 1AM and 3AM. The line is expected to be oriented
from WSW to ENE and some bowing segments with damaging winds
possible anywhere along the line. Additional backing of the winds
at the surface could increase the tornado threat, but with the
current projected low level shear direction tornado threat remains
isolated. The flooding threat also remains low thanks to the
speed of the system.

The entire line should exit Middle Tennessee before sunrise
tomorrow morning. Winds will be out of the southwest tomorrow and
temperatures should feel substantially cooler. Expect lows in the
low 40s and upper 30s on Friday morning. Dewpoints look to be in
the 20s, so not expecting much in the way of frost that morning,
but calm winds, higher dewpoints and lows in the mid 30s Saturday
morning could allow for at least patchy frost for many areas.
Precip chances increase on Saturday night as a strong upper trough
brings showers and storms to the southeast U.S. Expect storms and
possibly around an inch of rain throughout the day on Sunday.
Temperatures will fall again on Monday in the wake of the
weekend's cold front.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs look to hold on for a few more hours before VFR cigs
return by late afternoon. Chances for showers and thunderstorms
will move in later this evening, and especially overnight. Severe
storms will be possible, with damaging winds and large hail from
around 04Z to 09Z across the area. After storms move out, MVFR
cigs will linger for a few hours before VFR cigs return by the end
of the TAF period. Southwest winds will pick up tonight to be
around 10 knots gusting up to 20 knots, and be out of the
northwest after storms move through around 10 knots gusting to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      55  64  38  57  38 /  70   0   0   0   0
Clarksville    50  62  36  57  37 /  70   0   0   0   0
Crossville     54  59  35  52  32 /  80  20   0   0   0
Columbia       55  65  39  58  36 /  70  10   0   0   0
Lawrenceburg   56  65  39  58  36 /  70  10   0   0   0
Waverly        52  63  37  58  38 /  80   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

27

In the hours before

Special weather statement, Apr 8, 5:42 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
542 PM CDT Wed Apr 8 2020

TNZ093-094-082315-
Lawrence TN-Wayne TN-
542 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collinwood, or 18 miles south of Waynesboro, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loretto, Collinwood, St. Joseph, Leoma, Westpoint and Iron City.

LAT...LON 3501 8780 3515 8780 3519 8727 3500 8728
TIME...MOT...LOC 2242Z 270DEG 23KT 3506 8772

10
Local storm report, Apr 8, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     6 NNE LORETTO           35.16N  87.40W
04/08/2020  E58 MPH          LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A WIND GUST OF 50 TO 60 MPH BY A TRAINED
            SPOTTER. LOCATION IS 8 MILE SOUTH OF LEOMA. TIME
            ESTIMATED VIA READAR.

&&

EVENT NUMBER OHX2000282

FB
Special weather statement, Apr 8, 5:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 PM CDT Wed Apr 8 2020

TNZ025-026-059-082330-
Williamson TN-Dickson TN-Cheatham TN-
546 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKSON...NORTHWESTERN
WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickson and a strong storm east of Burns, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns
and Charlotte.

This includes the following highways...
 Interstate 40 between mile markers 170 and 191.
 Interstate 840 near mile marker 1.

LAT...LON 3622 8698 3614 8700 3612 8701 3609 8704
      3604 8704 3605 8705 3601 8705 3599 8711
      3602 8749 3620 8748
TIME...MOT...LOC 2246Z 270DEG 23KT 3611 8739

10
Local storm report, Apr 8, 5:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     WAYNESBORO              35.32N  87.76W
04/08/2020                   WAYNE              TN   EMERGENCY MNGR

            REPORT OF A LARGE TREE ON A CAR ON FAIRLANE DRIVE. TIME
            ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000283

FB
Local storm report, Apr 8, 5:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     7 NW MINOR HILL         35.10N  87.26W
04/08/2020                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A 12" DIAMETER TREE DOWN ON UNION HILL
            CHURCH. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000284

FB
Local storm report, Apr 8, 5:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     7 NW MINOR HILL         35.10N  87.26W
04/08/2020                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A 12" DIAMETER TREE DOWN ON UNION HILL
            CHURCH. ALSO MULTIPLE REPORTS OF TREES DOWN IN THIS
            AREA. TIME ESTIMATED VIA RADAR.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER OHX2000284

FB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:27 PM CDTSpecial Weather StatementOHXPerry48 min
Apr 8, 3:45 PM CDTSpecial Weather StatementOHXWayne45 min
Apr 8, 3:53 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne37 min
Apr 8, 4:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne35 min
Apr 8, 4:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 8, 4:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Apr 8, 5:11 PM CDTSpecial Weather StatementOHXWilson49 min
Apr 8, 5:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence33 min
Apr 8, 5:42 PM CDTSpecial Weather StatementOHXLawrence33 min
Apr 8, 5:46 PM CDTSpecial Weather StatementOHXDickson44 min
Apr 8, 5:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson40 min
Apr 8, 5:56 PM CDTSevere Thunderstorm WarningOHXGiles34 min
Apr 8, 6:25 PM CDTSpecial Weather StatementOHXClay, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.